- Causes, Signs and Symptoms of Ketamine Withdrawal
- Symptoms of Withdrawal from Ketamine
- Severity of Withdrawal Symptoms
- Treatment forÂ Withdrawal
- InpatientÂ vs. Outpatient Programs
- Help Someone Through Withdrawal
What is Ketamine? Are There Withdrawals from Ketamine Use?Ketamine
is a medication with clinical uses—such as initiation of anesthesia, sedation, and analgesia (relief from pain)—as well as recreational uses.
Causes, Signs and Symptoms of Ketamine Withdrawal
Tolerance to ketamine after prolonged use develops rather quickly.
Ketamine is currently a Schedule III drug in the US, placed on the list as illicit uses increased in the 1990’s (moderate to low potential for physical and psychological dependence).
Ketamine is considered a “club drug” or psychedelic for its hallucinogenic effects, and is typically injected as a liquid or snorted as a powder.
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health Needs
Explore Your Options Today
While some may consider ketamine to have a moderate to low risk of dependence, ketamine addiction with an accompanying withdrawal syndrome, has been observed.
Tolerance to ketamine after prolonged use develops rather quickly, and many users stop ketamine use because of the larger amounts needed to achieve the same effects. However, some users continue use and develop tolerance and dependence, as well as withdrawal symptoms upon stopping or reducing ketamine use.
How Does Ketamine Work?
Ketamine functions primarily by acting on the NMDA receptor in the brain; however, ketamine has a multitude of other molecular targets that makes its mechanisms of action very complex.
Ketamine has an inhibitory effect on the reuptake of neurotransmitters such as:
When all of these systems in the brain and spinal cord are constitutively active by ketamine abuse and frequent administration, withdrawal symptoms appear when that input is no longer available. The body acclimates to the increased stimulation from the ketamine and becomes unbalanced if ketamine is abruptly discontinued.
Symptoms of Withdrawal from Ketamine
Excitotoxicity can result from ketamine withdrawal, which occurs as a result of long-term ketamine abuse but manifests itself during withdrawals.
Excitotoxicity is the degeneration and damage of nerve cells as a result of increased exposure to neurotransmitters. This nerve cell damage is most often permanent.
Other symptoms that characterize ketamine withdrawal include:
- Problems with coordination and motor skills.
- Tachycardia (increased heart rate).
- Tachypnea (rapid breathing).
- Double vision.
Severity of Withdrawal Symptoms
Because ketamine is considered a club drug, it is often combined with other drugs in this setting.
Withdrawal symptoms of ketamine abuse will be more severe if:
- Larger doses were taken.
- Use was frequent.
- Other substances were used at the same time (poly-drug use).
If an abuser takes ketamine and mixes it with alcohol, and tries to stop using both at the same time, both ketamine and alcohol withdrawal symptoms will occur (remember, alcohol withdrawal can be life-threatening and a health care professional should be consulted prior to attempting to stop use on your own).
If you have questions about how to stop using ketamine or how to lessen the severity of withdrawal symptoms, please call one of our treatment support specialists today at
Treatment for Withdrawal
Ketamine withdrawal, while rarely life-threatening on its own, can be quite uncomfortable. Medications are available to help with symptoms and minimize life interruptions during ketamine withdrawal.
Experts recommend stopping ketamine “cold-turkey” as opposed to tapering the dose.
Ketamine withdrawal should proceed under the supervision of health care professionals, either inpatient or outpatient.
Even a trip to a user's primary care provider may prove fruitful, with advice and medications to make withdrawal easier and less uncomfortable.
Inpatient vs. Outpatient Programs
There are 2 options for treatment during ketamine withdrawal and detox:
Inpatient treatment is more expensive, more intensive, and more closely monitored than outpatient treatment.
The neutral setting is often appreciated, as environmental cues that may trigger a relapse are safely absent from the treatment setting.
Close monitoring by medical professionals is also available during inpatient treatment, which may be necessary if there is a co-occurring medical or mental health disorder or abuse of multiple substances.
Outpatient treatment is also a viable option and is often the better choice for people wishing to minimally disrupt their lives (continuing work and school, family obligations, etc.).
Oversight by a health care professional is a common feature, as they can ensure that withdrawals are occurring in a safe fashion and prescribe medications that help ease withdrawal symptoms, reducing the chances for relapse to alleviate withdrawal symptoms.
To help you decide which treatment option best suits you or a loved one, please call today at
to speak to a treatment specialist. They help you find treatment options in your area that are best for your current situation.
Help Someone Through Withdrawal
Caring for someone going through ketamine withdrawal is challenging. However, with some support you can help your loved one get through this uncomfortable process.
Nutrition and hydration are important during the withdrawal process, as your loved one may not feel like eating or drinking.
Proper hydration helps rid the body of toxins and keeps all organ systems functioning at proper capacity to improve detox results.
Providing your loved one with transportation to and from doctor’s appointments or the pharmacy is also important and much needed, as he/she may not feel like driving (or may have impaired vision, in which case it is unsafe for your loved one to drive).
Ensuring that environmental cues that may cause a craving for ketamine are out of sight is also important, as relapse during this period is a risk.
- Jansen, K. L., Darracot-Cankovic, R. (2001). The nonmedical use of ketamine, part two: A review of problem use and dependence. Journal of psychoactive drugs, 33(2), pp. 151-158.